South Dakota, 2012

Hail in South Dakota, May 4, 2012

May 4, 2012 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed across south central South Dakota during the early morning and produced heavy rain and hail to quarter size across Mellette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across south central South Dakota during the early morning and produced heavy rain and hail to quarter size across Mellette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 8:43 AM CST, 47 minutes earlier.

Area forecast discussion, May 4, 8:43 AM CST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
843 AM MDT FRI MAY 4 2012

.DISCUSSION...SMALL AREA OF THUNDERSTORMS CONTINUE TO TRACK EAST
ACROSS SOUTH CENTRAL SOUTH DAKOTA AIDED BY 850-700MB THETA-E
ADVECTION. SHORT TERM MODELS CONTINUE TO SHIFT BEST LIFT EAST THIS
MORNING. FORECAST UPDATED TO INCREASE POPS ACROSS SOUTH CENTRAL
SOUTH DAKOTA FOR THE REMAINDER OF THE MORNING.

&&

.AVIATION...12Z TAF UPDATE
AN ISOLATED STRONG THUNDERSTORM NOW OVER SOUTH CENTRAL SD WILL
CONTINUE EASTWARD BEFORE EXITING THE AREA BY LATE MORNING. A STRATUS
DECK EXTENDING OVER MANY PARTS OF THE WESTERN SOUTH DAKOTA PLAINS
THIS MORNING WILL BRING MVFR CIGS TO THE AREA...AND LOCALIZED AREAS
OF FOG AND MVFR VSBY. THIS STRATUS SHOULD DISSIPATE BY EARLY
AFTERNOON...THOUGH SOME PARTS NEAR CENTRAL SOUTH DAKOTA MAY SEE IT
LINGER THROUGH THE AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING
AND CONTINUE THROUGH THE LATE NIGHT HOURS. LOW STRATUS IS EXPECTED
TO REDEVELOP OVERNIGHT ACROSS WESTERN SOUTH DAKOTA...AND POSSIBLY
EXTEND INTO THE NORTHEAST WYOMING AREA THROUGH SATURDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 319 AM MDT FRI MAY 4 2012/

DISCUSSION...09Z SFC ANALYSIS SHOWS LOW PRESSURE OVER ALBERTA
WITH A TROUGH EXTENDING SOUTHWARD INTO SOUTHEASTERN MONTANA AND EASTERN
WYOMING. UPPER ANALYSIS SHOWS A WEAK SHORTWAVE CROSSING THE
FORECAST AREA PRODUCING ISOLD-SCT SHOWERS AND THUNDERSTORMS OVER
PARTS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THE SHOWERS ARE
EXPECTED TO MOVE EAST OF THE FORECAST AREA THIS MORNING.

CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH
SATURDAY NIGHT AS A COUPLE OF DISTURBANCES CROSS THE AREA. THE
STRONGEST DISTURBANCE ON SATURDAY WILL GENERALLY BRING THE BEST
CHANCE FOR PCPN...ALONG WITH A STRONGER COLD FRONT AND COOLER
TEMPERATURES FOR THE LATTER PART OF THE WEEKEND.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS A GOOD PORTION OF
THE FORECAST AREA THIS AFTERNOON AND EVENING. INSTABILITY IS
PROGGED TO BE GREATEST ACROSS SOUTH CENTRAL SD...WHERE SFC BASED CAPE
VALUES OF 1500-2500 J/KG ARE EXPECTED LATE THIS AFTN. SHEAR LOOKS TO
BE RELATIVELY WEAK OVER SOUTH CENTRAL SD...BUT THE STRONGER
INSTABILITY COULD LEAD TO A FEW STRONG TO SEVERE STORMS DEVELOPING
OVER PORTIONS OF SOUTH CENTRAL SD. THE MAIN THREAT WILL BE LARGE
HAIL...BUT STRONG WIND GUSTS WILL BE POSSIBLE AS WELL. HIGHS TODAY WILL
BE IN THE LOWER 70S TO LOWER 80S...WARMEST OVER FAR SOUTHERN SD.

THE NEXT SYSTEM WILL CROSS THE AREA SATURDAY INTO SATURDAY NIGHT.
THE BETTER CHANCES FOR PCPN SHOULD GENERALLY BE DURING THE
AFTERNOON AND EVENING HOURS. A STRONG COLD FRONT WILL PASS THROUGH
THE AREA SOMETIME DURING THE AFTERNOON OR EVENING HOURS. TIMING
REMAINS UNCERTAIN AND WILL FACTOR INTO HOW WARM IT GETS ACROSS THE
AREA. MOS GUIDANCE CONTINUES TO SHOW DIFFERENCES OF UP TO 20
DEGREES FOR HIGHS ON SATURDAY SO WILL CONTINUE WITH AN AVERAGE...
TRENDING NOW A BIT MORE TOWARD THE WARMER GUIDANCE OVER SC SD. GUSTY
WINDS COULD DEVELOP FOR A PERIOD OF TIME BEHIND THE FRONTAL
PASSAGE SATURDAY AFTERNOON AND SATURDAY NIGHT.

EXTENDED...AN UPPER LEVEL LOW PASSING TO THE NORTH OF THE AREA MAY
BRING A FEW SHOWERS TO THE REGION WITH CYCLONIC FLOW ALOFT. RIDGE
WILL THEN BUILD OVER THE AREA BRINGING DRY CONDITIONS ALONG WITH A
MODEST WARMING TREND THROUGH EARLY THURSDAY. THE NEXT APPROACHING
TROF MAY BRING SOME PRECIP TO THE AREA LATE THURSDAY INTO FRIDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...07
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, May 4, 2:48 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT FRI MAY 4 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
248 AM MDT (348 AM CDT) FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS  THE
FORECAST AREA THIS AFTERNOON THROUGH TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND
LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY AND SATURDAY
NIGHT...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 4, 7:49 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 AM MDT FRI MAY 4 2012

SDZ046-047-041430-
MELLETTE SD-TODD SD-
849 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE AND NORTHERN TODD
COUNTIES UNTIL 930 AM CDT...

AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF CEDAR BUTTE TO PARMELEE...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WHITE RIVER...
  MISSION...
  WOOD...
  OKREEK...
  MOSHER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4333 10116 4381 10099 4381 10088 4379 10086
      4378 10081 4374 10078 4372 10072 4377 10059
      4373 10046 4374 10036 4371 10023 4324 10022
TIME...MOT...LOC 1349Z 270DEG 27KT 4373 10089 4335 10102

CARSTENS
Local storm report, May 4, 8:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 AM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HEAVY RAIN       6 WSW LONG VALLEY       43.44N 101.61W
05/04/2012  M2.07 INCH       JACKSON            SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, May 4, 8:44 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 AM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       LONG VALLEY             43.46N 101.50W
05/04/2012  M2.50 INCH       JACKSON            SD   TRAINED SPOTTER

            TIME APPROXIMATE. PEA SIZE HAIL.

&&

DBARBER
Local storm report, May 4, 8:50 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 AM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       14 ENE LONG VALLEY      43.56N 101.24W
05/04/2012  M1.94 INCH       JACKSON            SD   TRAINED SPOTTER

            PEA SIZE HAIL FROM EARLIER STORM . TIME UNKNOWN

&&

DBARBER
Local storm report, May 4, 8:58 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 AM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HAIL             WOOD                    43.50N 100.48W
05/04/2012  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, May 4, 9:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     7 W CEDAR BUTTE         43.60N 101.17W
05/04/2012  E50 MPH          MELLETTE           SD   TRAINED SPOTTER

            VERY HEAVY RAIN. NO HAIL

&&

DBARBER

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mellette

When
May 4, 9:30 AM CST
Where
Mellette County, 3 mi SSE of White River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -100.727

Hail, Mellette

When
May 4, 9:47 AM CST
Where
Mellette County, Wood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.500, -100.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368898, 368899.